Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 166, NWS Morristown, TN

July 30, 2000Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 30, 2000, 5:24 PM EDT for Hamilton County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2000, 5:24 PM EDT (21:24 UTC)
Expired
Jul 30, 2000, 6:15 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

What was reported inside it

TimeReportWhereRemark
Jul 30, 5:50 PM EDTThunderstorm WindChattanooga, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 302126 COR
SVRMRX
TNC065-302215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 PM EDT SUN JUL 30 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EASTERN TENNESSEE

* UNTIL 615 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF CHATTANOOGA...OR NEAR
  CHATTANOOGA VALLEY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHATTANOOGA AROUND 535 PM EDT
  EAST BRAINERD AROUND 550 PM EDT
  HARRISON AROUND 600 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:50 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 30, 2:50 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT SUN JUL 30 2000

DESPITE LINGERING CLOUDINESS CAPES WERE REACHING 1000 TO 2000 J/KG
MOST AREAS...AND ALREADY HAD 4 STORMS PULSE BRIEFLY TO SEVERE LEVELS.
SCATTERED COVERAGE ALREADY ACROSS ERN 2/3RDS OF FORECAST AREA...WITH
BEST UPPER LEVEL SUPPORT YET TO ARRIVE!

MESO-ETA SEEMS ONCE AGAIN TO HAVE GOOD HANDLE ON SITUATION.  WATER
VAPOR SATELLITE PICS INDICATE A SHORTWAVE/VORT LOBE LIFTING NE INTO
W TN...WITH LATEST MESO-ETA AND RUC MODELS MOVING THIS FEATURE EAST
INTO MIDDLE TN BY 31/03Z.  GOOD UPPER LEVEL DIVERGENCE OVER OUR
AREA FROM LATE EVENING ON...WHILE SOUTHERLY LOW LEVEL FLOW CONTS TO
PROVIDE MOISTURE CONVERGENCE...ESPECIALLY TO UPSLOPE REGIONS.
THUS...I WILL GO SLIGHTLY ABOVE MOS POPS ON THE ORDER OF 60-80%...
AND ALSO MENTION RAIN MAY BE HEAVY AT TIMES.  STORMS ARE MOVING A
BIT FASTER TODAY DUE TO STRONGER WINDS ALOFT.  MAY TOSS IN SOME
MENTION OF SEVERE...BUT WILL WATCH RADAR TRENDS.

LATER PERIODS...THREAT OF CONVECTION LOOKS HIGH INTO AT LEAST EARLY
MONDAY.  UPPER LEVEL TROF WEAKENS AND WE SEEM TO GET MUCH LESS
UPPER LEVEL SUPPORT FROM MON NIGHT INTO TUE.  BEST MOISTURE SHIFTS
A LITTLE EAST AND EXPECT BEST LOW LVL CONVERGENCE FOR 3RD/4TH PERIODS
IN MTN ZONES.  THUS...WENT A LITTLE HIGHER ON POPS FOR MTN ZONES.

OTHERWISE...CHA WAS COOLER THAN TRI TODAY DUE TO CLOUDINESS.
SLIGHTLY COOLER FAN MAXES MAY BE A BETTER CHOICE GIVEN CONSIDERABLE
CLOUDS...COMPROMISED FOR NOW.  MOS MINS QUITE CLOSE AND ACCEPTED.
PRELIMINARY TEMPS/POPS BELOW ARE FOR COORDINATION PURPOSES:

CHA TB 070/085 069/084 070 10854
TYS TB 069/084 068/084 068 10864
TRI TT 066/083 065/081 064 10664
OQT TB 068/084 068/084 068 10864

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

In the hours before

Local storm report, Jul 30, 3:10 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT SUN JUL 30 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0120 PM    1 W VONORE                TN   WIND DAMAGE
07/30/00   MONROE                         REPORTED BY DISPATCH
                                          TREES DOWN ON POWER
                                          LINES.

0200 PM    2 NE ALCOA                TN   WIND DAMAGE
07/30/00   BLOUNT                         REPORTED BY ALCOA ELECTRIC
                                          TREES DOWN ON POWER
                                          LINES.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:02 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox43 min
Jul 29, 8:49 PM EDTSevere Thunderstorm WarningMRXUnion41 min
Jul 29, 9:12 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson48 min
Jul 29, 9:20 PM EDTSevere Thunderstorm WarningMRXClaiborne40 min
Jul 29, 9:21 PM EDTSevere Thunderstorm WarningMRXHamblen39 min
Jul 29, 9:45 PM EDTSevere Thunderstorm WarningMRXHancock45 min
Jul 30, 1:05 PM EDTSevere Thunderstorm WarningMRXMonroe25 min
Jul 30, 1:27 PM EDTSevere Thunderstorm WarningMRXSevier33 min
Jul 30, 1:44 PM EDTSevere Thunderstorm WarningMRXBlount46 min
Jul 30, 1:46 PM EDTSevere Thunderstorm WarningMRXJefferson29 min
Jul 30, 6:35 PM EDTSevere Thunderstorm WarningMRXMcMinn40 min
Jul 30, 7:01 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea29 min
Jul 30, 7:33 PM EDTSevere Thunderstorm WarningMRXRhea22 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.